Sulphsalazine - not sure I want to continue taking it!

I've been on sulphsalazine for a few months now along with Hydroxycloroquine, plus amytriptiline & meloxicam as well as co codamol.

For the last 4-5 weeks I have had a revolting taste in my mouth along with heightened sense of smell. I haven't got a sinus infection, my teeth are fine, I haven;t got a candida infection, it;s not reflux, I really don't know what causing it.

Several people have said that sulphsalazine can cause a bad taste and I'm now taking 2500mgs a day although I've dropped back to 2grams as I was getting headaches with the increase.

I'm losing weight as I can't eat alot of foods without them tasting foul - especially chocolate!!!!

The trouble is that even if it isn't the sulphsalazine psychologically I believe it is so don't want to take it. The trouble is I know that it has to build up in the body to be effective so it will take quite a while to get out of my system!

I'd like to be able to say that it was helping my arthritis but I'm not convinced it is, I'm still in a lot of pain & discomfort - more so than I was before I started taking it.

My knees are really sore - I've had one knee resurfacing done & the other is not good. Last night I dreamt that I saw my orthopod out & he remembered my name & asked how my knees where!!! (It's 4 yrs since I saw him!) I told him they weren;t good - so I;m sure that subconsciously I am worried about them!

We're off to Malta on Monday & it looks as though I'm not going to enjoy the food :(

11 Replies

oldestnewest
  • Pauline,get to see your doctor or rheumy asap and ask them about the taste in your mouth. You don't want to spoil your holiday worrying about it,get expert advice before you go.

    Hope you have a lovely time in malta.

    Sylvi.xx

  • I find Sulphasalazine leaves a rather sickly sweet taste for a while after taking it but it has helped, along with MTX, so I suppose it's worth it.

  • Poor you, the taste sounds awful but to have your enjoyment of chocolate spoilt into the bargain! I hope you can get sorted before your holiday. Hope you have a lovely time anyway.

    Paula x

  • The holiday may be just what you need hope you have a great time xx.

    Try some mints or a mouthwash to help xx

  • I've tried everything! I saw the rheummy last week & he didn't think it was any of the meds. I've emailed him but he's abroad at the moment so prob won't be back before I go.

    Mints aren't too bad but I've gone over the top on them today & now have a revolting after taste in my mouth :(

  • I hated Sulphasalazine for some of the reasons you mention (taste, made food taste strange, made me depressed and finally gave me a really nasty allergic reaction) but am fine on Methotrexate. Have you tried it yet? If not might be worth asking for that instead of the Sulpha - we're all different in what we can tolerate of course. Have a nice break in Malta anyway lucky you for that at least! TTx

  • Ah, so that's why I keep thinking my food has 'gone off'!! I'm on 3000mgs of Sulfa (recently increased from 2000mgs) and, although I've been on this for 9 months or so, since diagnosis, didn't think it was doing much to help - until the last couple of days, when I've started to see some improvement (especially in my right hand, which has been really swollen and painful for most of the time). If this improvement continues then I think I'll put up with the taste thing, as not getting too much in the way of other side effects. For me it's definitely a better option than MTX. Tilda is right - it's strange how we all differ in what suits!

    Have a fabulous holiday though regardless!

    Trish x

  • the first 6 months or so i was on sulfa i felt really nauseous and could hardly eat anything . when i did manage something i could only eat a bit and it tasted strange . ive always been a bit of a chocolate addict and i couldnt stomach it at all. it did get better with time but even now i sit down to a meal and find i cant eat a lot and its very rare i eat chocolate now as that still tastes not quite right. on the plus side i was overweight and have managed to lose most of the excess weight without trying lol. hope you pick up soon and enjoy your holiday x

  • I've tried everything! I saw the rheummy last week & he didn't think it was any of the meds. I've emailed him but he's abroad at the moment so prob won't be back before I go.

    Mints aren't too bad but I've gone over the top on them today & now have a revolting after taste in my mouth :(

  • Do you take the enteric coated sulpha tabs? I started on the ordinary ones, and found they caused a nasty taste (and reflux), so have changed to the coated ones and don't have problems now. Don't know whether it would make a difference for you, but could be worth asking?

    I've battled through loads of side effects, so why do I never get the weight loss one? Px

  • Yes they are the enteric coated ones. I'm going to reduce the dosage until I see the dr again.

You may also like...